Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 29, NWS North Platte, NE

June 3, 20204 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 3, 2020, 3:09 PM CDT for 4 counties in Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2020, 3:09 PM CDT (20:09 UTC)
Expired
Jun 3, 2020, 4:00 PM CDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boyd County, NE, Holt County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 141 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 3:25 PM CDTTSTM WND GST 6015 N Newport, NE8 TO 10 INCH DIAMETER TREE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 2:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS53 KLBF 032009
SVRLBF
NEC015-089-103-149-032100-
/O.NEW.KLBF.SV.W.0029.200603T2009Z-200603T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
309 PM CDT Wed Jun 3 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rock County in north central Nebraska...
  Northwestern Holt County in north central Nebraska...
  Southeastern Keya Paha County in north central Nebraska...
  Southwestern Boyd County in north central Nebraska...

* Until 400 PM CDT.

* At 309 PM CDT, a severe thunderstorm was located 13 miles east of
  Springview, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dustin, Mariaville, Parshall Bridge State Wildlife Management Area
  and Hull Lake State Wildlife Management Area.

This includes Highway 12 between mile markers 67 and 70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4275 9959 4293 9954 4286 9877 4259 9884
TIME...MOT...LOC 2009Z 280DEG 32KT 4283 9947 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
1 follow-up statement
465 
WWUS53 KLBF 032034
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
334 PM CDT Wed Jun 3 2020

NEC015-089-103-149-032100-
/O.CON.KLBF.SV.W.0029.000000T0000Z-200603T2100Z/
Rock NE-Holt NE-Keya Paha NE-Boyd NE-
334 PM CDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN ROCK...NORTHWESTERN HOLT...SOUTHEASTERN KEYA PAHA
AND SOUTHWESTERN BOYD COUNTIES...

At 334 PM CDT, a severe thunderstorm was located 12 miles south of
Naper, or 23 miles northeast of Bassett, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dustin, Mariaville, Parshall Bridge State Wildlife Management Area
and Hull Lake State Wildlife Management Area.

This includes Highway 12 between mile markers 67 and 70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4275 9959 4293 9954 4286 9877 4259 9884
TIME...MOT...LOC 2034Z 280DEG 32KT 4279 9916 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 12:56 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 3, 12:56 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1256 PM CDT Wed Jun 3 2020

.SHORT TERM...(Today through Thursday)
Issued at 338 AM CDT Wed Jun 3 2020

The severe weather potential will be the main focus both today and
Thursday. A decaying cluster of thunderstorms continues to move
eastward across south central Neb. and northern KS early this
morning. Meanwhile a weak vort max tracking across northern WY will
continue to track eastward today and arrive in SD this evening. A
weak surface low will develop ahead of this wave across far south
central SD this afternoon. A weak cold front/wind shift line will
extend southwest from this low, and be roughly along a Valentine to
Mullen to Ogallala line by early this evening. This will be the
focus for scattered convective development mid to late afternoon.
Southeast low-level flow will gradually increase through the day to
the east of this wind shift line. A gradual moistening of the
airmass will take place with upper 50s to near 60F dew points ahead
of the boundary by late this afternoon. An EML moving east off the
Rockies will help to steepen mid-level lapse rates, and this will
combine with heating and increasing moisture to yield around 2500
J/KG of surface based CAPE mid to late afternoon. Winds aloft will
be strong with favorable bulk shear values in the 40 to 50 kt range.
Scattered supercells will be the storm mode as storms form mid to
late afternoon near the boundary. These could contain very large
hail (2+ inches in diameter or greater). The 00Z NAM forecast
sounding at North Platte supports large hail potential. Tornado
threat, while not zero, looks low. Storms will be relatively high
based with large temperature/dew point spreads, which could support
strong outflow wind potential. Storms could grow upscale somewhat
this evening across south central Nebraska with a damaging wind
potential - but this would be mostly east/southeast of our area.

Round two possible late Thursday afternoon and Thursday evening. It
appears that several weak disturbances will be embedded within
moderately strong westerlies aloft. Hard to pinpoint these, but one
may be moving into western Nebraska around peak heating per the new
06Z NAM. At the surface the NAM has been indicating a fairly
substantial dry line mixing eastward to at least HWY 83 by later
Thursday afternoon. Appears an initiation point could be where steep
low-level lapse rates nose east around the Ainsworth area near the
dry line. If a storm develops here it would be a supercell and the
environment downstream from this would support very large hail
potential. The lack of significant large scale forcing could be a
limiting factor in development however - so this is conditional.
Another scenario would be for storms to form across western SD and
then move southeast into northern Neb. during the evening. These
would have more of a damaging wind potential and less of a hail
threat.

.LONG TERM...(Thursday night through Tuesday)
Issued at 338 AM CDT Wed Jun 3 2020

Upper level ridging builds back northward across the Plains Friday
into the weekend. This is ahead of a deep trough across the western
U.S. Warm temperatures aloft will spread across the region which
will likely keep any convection isolated at best. A warm front will
slowly lift northward across KS Friday and into southern Neb. by
Saturday. The front then lifts north of the area Sunday. Moist east
to southeast low-level flow will advect moisture westward with
widespread 60s to near 70F dew points by Saturday. Strong
instability is expected but so is a strong capping inversion.
Forcing is very weak and again these factors will limit convective
potential. Cannot completely rule out but can't pinpoint anything
specific at this point. The storm potential increases Monday
afternoon and evening as the upper trough begins to lift toward the
Northern Plains - severe weather will be possible. Then in the wake
of the upper trough, a sprawling strong Canadian high pressure
system will spread across much of the central and eastern CONUS.
This will put an end to 90s for awhile with highs back into the
70s Tuesday and Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1244 PM CDT Wed Jun 3 2020

VFR conditions are expected through this evening across western and
north central Nebraska. However, thunderstorms are expected to
develop by mid to late afternoon and evening. Erratic strong winds
and large hail are likely with these storms. Best timing for
thunderstorms to impact both KVTN and KLBF will be between 03/23Z
and 04/04Z. Storms move out by mid to late evening with quiet
conditions returning for the overnight period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Boatwright
Hazardous weather outlook, Jun 3, 11:09 AM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
1109 AM CDT Wed Jun 3 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-041615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1109 AM CDT Wed Jun 3 2020 /1009 AM MDT Wed Jun 3 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Isolated to scattered severe thunderstorms are possible late this
afternoon and evening. Large hail, possibly 2 inches in diameter
or greater, could occur for areas along and west of Highway 83.
Damaging winds are also possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Isolated to scattered severe thunderstorms are possible late
Thursday afternoon and evening. Large hail, possibly 2 inches in
diameter or greater, and damaging winds could occur. The greatest
threat will generally be along and east of a line from Valentine
to Broken Bow.

Severe storms are possible early next week, most likely Monday
afternoon and evening. Later forecasts will better pinpoint this
potential.

.SPOTTER INFORMATION STATEMENT...

Reports of wind damage and hail will be appreciated tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:20 PM CDTAreal Flood AdvisoryLBFHayes2 hr
Jun 3, 3:22 PM CDTSpecial Weather StatementLBFCherry23 min
Jun 3, 3:44 PM CDTSpecial Weather StatementLBFCherry31 min
Jun 3, 3:50 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt40 min
Jun 3, 4:12 PM CDTSevere Thunderstorm WarningLBFCherry29 min
Jun 3, 4:23 PM CDTSevere Thunderstorm WarningLBFHolt52 min
Jun 3, 4:32 PM CDTSevere Thunderstorm WarningLBFCherry43 min
Jun 3, 4:38 PM CDTSevere Thunderstorm WarningLBFCherry52 min
Jun 3, 4:44 PM CDTSpecial Weather StatementLBFKeya Paha46 min
Jun 3, 4:47 PM CDTSpecial Weather StatementLBFBrown43 min
Jun 3, 4:57 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry48 min
Jun 3, 5:02 PM CDTSevere Thunderstorm WarningLBFCherry28 min
Jun 3, 5:04 PM CDTSevere Thunderstorm WarningLBFHolt26 min
Jun 3, 5:11 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry36 min
Jun 3, 5:14 PM CDTSpecial Weather StatementLBFHooker46 min
Jun 3, 5:20 PM CDTSpecial Weather StatementLBFChase40 min
Jun 3, 5:21 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas39 min
Jun 3, 5:22 PM CDTSpecial Weather StatementLBFKeya Paha38 min
Jun 3, 5:42 PM CDTSevere Thunderstorm WarningLBFChase63 min
Jun 3, 5:45 PM CDTSpecial Weather StatementLBFThomas45 min
Jun 3, 5:56 PM CDTSpecial Weather StatementLBFLogan49 min
Jun 3, 5:56 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock49 min
Jun 3, 5:59 PM CDTSpecial Weather StatementLBFRock31 min
Jun 3, 6:01 PM CDTSevere Thunderstorm WarningLBFHolt, Keya Paha, Rock44 min
Jun 3, 6:19 PM CDTSpecial Weather StatementLBFHayes41 min
Jun 3, 6:25 PM CDTTornado WarningLBFHolt, Rock35 min
Jun 3, 6:30 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock45 min
Jun 3, 6:37 PM CDTSpecial Weather StatementLBFRock23 min
Jun 3, 6:38 PM CDTSpecial Weather StatementLBFHayes52 min
Jun 3, 6:48 PM CDTSpecial Weather StatementLBFLoup42 min
Jun 3, 6:51 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes39 min
Jun 3, 6:53 PM CDTSevere Thunderstorm WarningLBFHolt52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.